Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 38, NWS Austin/San Antonio, TX

October 26, 2023Gillespie County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 26, 2023, 5:23 AM CDT for Gillespie County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 26, 2023, 5:23 AM CDT (10:23 UTC)
Expired
Oct 26, 2023, 8:30 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Gillespie County, TX

The radar

The Austin/San Antonio radar (KEWX), 103 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 10.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2023-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2023-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
854 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

954 
WGUS54 KEWX 261023
FFWEWX
TXC171-261330-
/O.NEW.KEWX.FF.W.0038.231026T1023Z-231026T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
523 AM CDT Thu Oct 26 2023

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Warning for...
  Eastern Gillespie County in south central Texas...

* Until 830 AM CDT.

* At 523 AM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 3 inches of rain have fallen. Additional rainfall amounts of 
  1 to 3 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Fredericksburg, Stonewall, Rocky Hill, Blumenthal, Cain City, 
  Eckert, Luckenbach, Willow City, Grapetown, LBJ State Park, Albert 
  and LBJ National Historical Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3014 9901 3036 9901 3044 9883 3050 9880
      3050 9878 3050 9875 3050 9862 3050 9859
      3045 9859 3014 9859 3014 9891 3014 9892

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

RUNYEN
1 follow-up statement
145 
WGUS74 KEWX 261326
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
826 AM CDT Thu Oct 26 2023

TXC171-261336-
/O.EXP.KEWX.FF.W.0038.000000T0000Z-231026T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gillespie TX-
826 AM CDT Thu Oct 26 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 830 AM CDT THIS MORNING FOR 
EASTERN GILLESPIE COUNTY...

The heavy rain has moved out of the warned area however any existing 
flood waters may persist for another couple of hours. Please 
continue to heed remaining road closures.

A Flood Watch remains in effect until 100 PM CDT for a portion of 
south central Texas.

LAT...LON 3014 9901 3036 9901 3044 9883 3050 9880
      3050 9878 3050 9875 3050 9862 3050 9859
      3045 9859 3014 9859 3014 9891 3014 9892

$$

CM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 26, 2:23 AM CDT, 3 hours earlier.

Area forecast discussion, Oct 26, 2:23 AM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
223 AM CDT Thu Oct 26 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Friday Night)
Issued at 223 AM CDT Thu Oct 26 2023

The eastward progression of the tail end of the upper level forcing
has slowed across the southern Edwards Plateau and northern Hill
Country. As such, a band of of showers and embedded thunderstorms
with heavy rainfall has shown signs of training from Llano County
southwest into Edwards County. This will continue to be the region to
watch for escalating flash flood concerns through the remainder of
the overnight before the lift moves east.

HREF guidance does indicate scattered streamer showers developing
eastward through the pre-dawn hours across portions of the I-35
corridor and Coastal plains, and eventually the forcing moving
eastward should result in an increase in coverage to scattered to
numerous through this region around and after daybreak. This activity
may then continue near the I-35 corridor and into Coastal Plains
through much of the morning and into the mid afternoon, as the
forcing continues slowly move east.

There is anomalously high moisture content for this time of year in
place near and east of the I-35 corridor, courtesy of a deep fetch
of H85-H7 moisture transport all the way back into the southwest Gulf
of Mexico. A loop of GOES-East derived total precipitable water
value indicated the surge of 2+" precipitable water has worked
northward into southeast portions of the forecast area, and model
guidance indicated nearly 2.2-2.4" pooling through the Coastal Plains
today and 2-2.1" near the I-35 corridor. The NAEFS is indicating
precipitable water values near max values across the Coastal Plains
and between the 90th and 99th percentile across the I-35 corridor.
HREF probability matched mean QPF values indicate there could be 1 to
3 inches of rainfall near the Austin metro area southward to near
New Braunfels and east into the inland Coastal Plains, with some
isolated max pockets of 4 to 6 inches closer to the Austin metro area
and Bastrop. This region will need to watched closely through the
morning hours, including the morning commute. We will maintain the
current Flash Flood Watch through 1 PM, with possible extension in
time and eastward coverage possible later this morning as trends
become better established.

Convective coverage will decrease into the evening hours. However,
the very high moisture content will remain in place, and even
advance back into western areas of the CWA late tonight into Friday,
south of a front that will stall just north of the region. We expect
a diurnally driven increase in coverage of showers and thunderstorms
to take place during the day on Friday, becoming scattered. A few
pockets of locally heavy rainfall will be possible Friday. This
activity may continue into Friday evening through the Hill Country
and southern Edwards Plateau, before diminishing overnight.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 223 AM CDT Thu Oct 26 2023

Warm conditions will prevail Saturday along with slight chances for
isolated showers. The much advertised, strong cold front is on track
to move into the southern Edwards Plateau, Hill Country, and Austin
metro area Sunday afternoon and through the remainder of the area
early Sunday evening. An abrupt introduction to winter is expected
across South Central Texas behind this front. Sharply falling
temperatures into the 50s are forecast Sunday afternoon after
frontal passage along with rain chances. Blustery conditions are
forecast Sunday night through Tuesday morning, with post frontal
clouds and rain chances continuing as southwest flow aloft and
isentropic ascent occurs. Guidance has trended even colder for high
temperatures on Monday, now only in the low to mid 40s across the
Hill Country, upper 40s along the I-35 corridor, and low 50s across
the Coastal Plains. Record low maximum temperatures for October 30th
are forecast. The strong and gusty north winds will make it feel
much colder, with wind chill values Monday morning in the upper 20s
across the Hill Country and mid to upper 30s elsewhere.

There is some uncertainty on when rain chances end and cloud cover
erodes over the area Tuesday. The ECMWF continues to trend faster
with the trough axis and rain chances ending than the GEFS. For now
we have followed close to the NBM. This could end up being one of the
top 3 coldest Halloween afternoons on record in this region if
current forecast temperatures verify.

Eventually clearing will take place and winds diminish. This will set
the stage for needing to watch for a potential light freeze in
northern areas of the Hill Country Thursday morning, when winds go
very light as the surface ridge axis settles over the region.

&&

.AVIATION...
(06Z TAFS)
Issued at 1220 AM CDT Thu Oct 26 2023

The main issue in the TAFs is timing of TSRAs. At 05Z a broken band
of SHRAs and TSRAs was ongoing from near AQO-ECU-DRT. Eastward
progression of this band may be slow through the overnight, although
some isolated streamer SHRAs and TSRAs could develop out ahead across
the I-35 corridor. Eventually we do expect more scattered to
numerous convective activity to work into the I-35 corridor,
including AUS/SAT, closer to day break and this could persist through
much of the morning. We have pushed back the TSRAs at both AUS/SAT
TAFs until 12Z. Additional fine tuning through amendments will
likely be needed through the overnight and morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              82  72  83  70 /  90  20  60  40
Austin Bergstrom Intl Airport  83  72  83  70 /  90  20  60  40
New Braunfels Muni Airport     83  74  85  72 /  90  30  60  30
Burnet Muni Airport            82  72  82  71 /  70  10  60  50
Del Rio Intl Airport           87  74  87  73 /  10  20  30  50
Georgetown Muni Airport        81  72  83  71 /  90  20  60  50
Hondo Muni Airport             83  72  83  70 /  70  30  60  30
San Marcos Muni Airport        83  72  84  70 /  90  20  60  30
La Grange - Fayette Regional   81  74  83  71 /  90  30  50  20
San Antonio Intl Airport       83  74  83  73 /  90  30  60  40
Stinson Muni Airport           84  75  84  73 /  90  30  60  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 1 PM CDT this afternoon for Bandera-Blanco-Burnet-
Comal-Edwards-Gillespie-Hays-Kendall-Kerr-Llano-Real-Travis-
Williamson.

&&

Short-Term...76
Long-Term...76
Aviation...76
Hazardous weather outlook, Oct 26, 2:46 AM CDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
246 AM CDT Thu Oct 26 2023

TXZ171>173-183>194-202>209-217>225-228-270800-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
246 AM CDT Thu Oct 26 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A Flood Watch is in effect through 1 PM today for the Hill
Country, southern Edwards Plateau, and I-35 corridor from
Williamson County to Comal County. Rainfall amounts of 1 to 3
inches are possible, with isolated pockets of 4 to 6 inches.
Flooding of creeks, streams, and low water crossings are possible
where higher rainfall amounts occur, along with flooding of other
poor drainage and urban areas. Motorists should use extreme
caution through the morning and be alert for flooded low water
crossings.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Oct 26, 1:46 AM CDT, 3 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
146 AM CDT Thu Oct 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 AM     Flash Flood      Doss                    30.45N 99.13W
10/26/2023                   Gillespie          TX   Public

            Drive Texas indicating that sections of RM
            783 are closed in both directions near &
            north of Doss due to flooding.

&&

AQ
Local storm report, Oct 26, 1:47 AM CDT, 3 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
147 AM CDT Thu Oct 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 AM     Flash Flood      1 E Doss                30.44N 99.11W
10/26/2023                   Gillespie          TX   Dept of Highways

            Drive Texas indicating that low water
            crossings are flooded along RM 648 near and
            east of Doss.

&&

AQ
Local storm report, Oct 26, 1:48 AM CDT, 3 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
148 AM CDT Thu Oct 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 AM     Flash Flood      Doss                    30.45N 99.13W
10/26/2023                   Gillespie          TX   Dept of Highways

            Corrects previous flash flood report from
            Doss. Drive Texas indicating that sections
            of RM 783 are closed in both directions near
            & north of Doss due to flooding.

&&

AQ
Local storm report, Oct 26, 2:05 AM CDT, 3 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
205 AM CDT Thu Oct 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     Flash Flood      7 ENE Juno              30.18N 101.01W
10/25/2023                   Val Verde          TX   Dept of Highways

            Delayed report via Drive Texas of closures
            along RM 189 northeast of Juno due to
            flooding. Time estimated via radar.

&&

AQ

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 9:27 PM CDTAreal Flood AdvisoryEWXBandera, Burnet, Gillespie, Kerr, Llano, Real7 hr
Oct 25, 9:41 PM CDTAreal Flood AdvisoryEWXEdwards, Val Verde3 hr
Oct 25, 10:12 PM CDTSpecial Weather StatementEWXKinney48 min
Oct 25, 10:26 PM CDTFlash Flood Warning Considerable damage threatEWXGillespie, Llano9 hr
Oct 25, 10:33 PM CDTSpecial Weather StatementEWXLlano42 min
Oct 25, 11:08 PM CDTSpecial Weather StatementEWXBurnet37 min
Oct 26, 12:44 AM CDTAreal Flood AdvisoryEWXEdwards, Kerr, Kinney, Real93 min
Oct 26, 2:17 AM CDTFlash Flood Warning Considerable damage threatEWXEdwards, Kerr, Kinney, Real3 hr
Oct 26, 3:12 AM CDTRiver Flood WarningEWXLlano10 hr
Oct 26, 4:23 AM CDTAreal Flood AdvisoryEWXGillespie, Kerr, Llano3 hr
Oct 26, 5:26 AM CDTAreal Flood AdvisoryEWXBurnet, Llano4 hr
Oct 26, 6:01 AM CDTAreal Flood AdvisoryEWXBlanco4 hr
Oct 26, 7:38 AM CDTAreal Flood AdvisoryEWXTravis, Williamson3 hr
Oct 26, 8:06 AM CDTTornado WarningEWXCaldwell24 min
Oct 26, 8:23 AM CDTTornado Warning Tornado observedEWXBastrop, Caldwell, Travis15 min
Oct 26, 8:53 AM CDTAreal Flood WarningEWXEdwards, Real, Uvalde3 hr
Oct 26, 9:11 AM CDTTornado WarningEWXComal, Hays15 min
Oct 26, 10:07 AM CDTAreal Flood AdvisoryEWXComal, Hays, Travis3 hr
Oct 26, 10:09 AM CDTFlash Flood Warning Considerable damage threatEWXTravis, Williamson7 hr
Oct 26, 10:42 AM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Wilson33 min
Oct 26, 10:49 AM CDTSevere Thunderstorm WarningEWXBexar, Wilson41 min
Oct 26, 11:03 AM CDTTornado WarningEWXCaldwell, Hays27 min
Oct 26, 11:34 AM CDTAreal Flood AdvisoryEWXAtascosa, Bexar, Guadalupe, Wilson5 hr
Oct 26, 11:51 AM CDTTornado WarningEWXWilson24 min
Oct 26, 12:24 PM CDTSpecial Weather StatementEWXGuadalupe36 min
Oct 26, 12:47 PM CDTAreal Flood AdvisoryEWXBastrop, Bexar, Caldwell, Comal, Guadalupe, Hays and 4 more7 hr
Oct 26, 12:52 PM CDTFlash Flood Warning Considerable damage threatEWXHays, Travis3 hr
Oct 26, 2:09 PM CDTAreal Flood WarningEWXEdwards, Real, Uvalde6 hr
Oct 26, 3:01 PM CDTRiver Flood WarningEWXUvalde6 hr
Oct 26, 3:09 PM CDTAreal Flood AdvisoryEWXBastrop, DeWitt, Fayette, Gonzales, Lee3 hr
Oct 26, 3:31 PM CDTAreal Flood AdvisoryEWXFayette, Gonzales, Lavaca3 hr
Oct 26, 4:45 PM CDTAreal Flood AdvisoryEWXFayette3 hr

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.